Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 9, 2018, 3:27 PM MDT for Granite County, Powell County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2018, 3:27 PM MDT (21:27 UTC)
- Expired
- Jun 9, 2018, 4:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:46 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 2250 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WUUS55 KMSO 092127
SVRMSO
MTC039-077-092200-
/O.NEW.KMSO.SV.W.0009.180609T2127Z-180609T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
327 PM MDT SAT JUN 9 2018
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Northeastern Granite County in west central Montana...
Southwestern Powell County in west central Montana...
* Until 400 PM MDT
* At 326 PM MDT, a severe thunderstorm was located 7 miles west of
Drummond, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Drummond, Jens, Hall, New Chicago, Bearmouth and Maxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4639 11338 4663 11354 4690 11320 4663 11291
TIME...MOT...LOC 2126Z 215DEG 34KT 4665 11329
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
458
WWUS55 KMSO 092152
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
352 PM MDT SAT JUN 9 2018
MTC039-077-092202-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-180609T2200Z/
Granite MT-Powell MT-
352 PM MDT SAT JUN 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANITE AND
SOUTHWESTERN POWELL COUNTIES WILL EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4639 11338 4663 11354 4690 11320 4663 11291
TIME...MOT...LOC 2152Z 215DEG 34KT 4685 11309
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:48 PM MDT, 39 minutes earlier.
Area forecast discussion, Jun 9, 2:48 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Sat Jun 9 2018
...Severe Thunderstorms Possible through this evening in parts of
Western Montana...
...Mountain snow expected above 5500 feet overnight...
.DISCUSSION...Severe Thunderstorm Watch #166 has been issued for
much of Western Montana, including Missoula, Kalispell and Butte.
Some storms may be capable of hail greater than 1 inch in diameter
and damaging wind gusts in excess of 60 mph. This watch continues
until 800 pm MDT this evening, though it may shrink with time as
the surface cold front draws nearer. Please visit our website for
more specific details.
Overnight tonight a very slow moving cold front, presently over
the Idaho Panhandle, will drift east across Montana resulting in
widespread moderate rainfall. The slow nature of this front has
allowed a significant amount of cold air to build up behind the
front and thus snow levels behind the front will plummet to near
between 5500 and 6000 feet by Sunday morning. Accumulations will
generally be light and are not expected to stick on paved
surfaces. However most USFS dirt roads and trails above 6000 feet
will likely become snow covered and the combination of these
accumulations with cold temperatures will produce very raw
conditions for those camping, hiking or otherwise recreating in
the backcountry this weekend. As such a vast swath of Winter
Weather Advisories are in effect from midnight tonight through
noon Sunday.
The heaviest accumulations are expected over the Southern
Clearwater Mountains and the combination of cold air and
precipitation may even warrant an extension of the Winter Weather
Advisory for this area into Sunday night. Elsewhere snow may
continue, but model precipitation trends would suggest lighter
totals across much of the area despite the fact that the snow
level may descend to near 4500 feet by Monday morning.
Regardless, an unseasonably cold morning is to be expected Monday
morning despite precipitation and cold cover.
High pressure, drier air, and clearing skies provide increasing
confidence that Tuesday morning will be cold enough for frost with
near to below freezing temperatures. Damage to sensitive
vegetation and unprotected vegetation is possible. After the cold
morning, high temperatures will rise to near average.
Wednesday is anticipated to have warm and dry conditions for most
of the day. The next weather system is forecast to move into the
region by Wednesday evening, so the chance for rain and
thunderstorms begins to increase for the rest of the week.
&&
.AVIATION...A strong cold front with thunderstorms and gusty
southerly winds will impact much of the region today. The
strongest winds and thunderstorms will be in the area of KBTM and
KSMN, where wind gusts outside of thunderstorms could approach 40
kts this afternoon and evening. Thunderstorms will be a high
probability for KBTM and KSMN between 09/2000Z - 10/0300Z this
evening. KMSO will see gusty winds as well, up to 30kts, with
thunderstorms expected between 09/2000Z-10/0000z. The biggest
impact from these thunderstorms will be wind, however pea size
hail is a possibility.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 3 AM to noon MDT Sunday ABOVE 6000
FEET for the Butte/Blackfoot Region.
Wind Advisory until 9 PM MDT this evening Butte/Blackfoot Region.
Winter Weather Advisory from midnight tonight to noon MDT Sunday
ABOVE 6000 FEET for the Bitterroot/Sapphire Mountains.
Winter Weather Advisory from 3 AM to noon MDT Sunday ABOVE 6000
FEET for the Potomac/Seeley Lake Region...West Glacier
Region.
ID...Winter Weather Advisory from 11 PM this evening to 11 AM PDT
Sunday ABOVE 5500 FEET for the Southern Clearwater
Mountains.
Winter Weather Advisory from midnight tonight to noon MDT Sunday
ABOVE 6000 FEET for the Eastern Lemhi County...Western
Lemhi County.
Wind Advisory until 9 PM MDT this evening Eastern Lemhi County.
&&In the hours before
Special weather statement, Jun 9, 2:02 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
202 PM MDT SAT JUN 9 2018
MTZ007-043-092045-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
202 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POWELL COUNTY UNTIL
245 PM MDT...
At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ovando, or 20 miles north of Drummond, moving north at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ovando.
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4686 11297 4690 11323 4748 11309 4748 11306
4718 11306 4718 11282
TIME...MOT...LOC 2002Z 193DEG 35KT 4697 11308Special weather statement, Jun 9, 2:11 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Missoula MT 211 PM MDT SAT JUN 9 2018 MTZ005-006-043-092100- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Potomac/Seeley Lake Region MT- 211 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... SOUTHEASTERN LAKE...NORTH CENTRAL RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 300 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near Stevensville, or 21 miles northeast of Hamilton, moving north at 50 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Missoula, Stevensville, Bonner-West Riverside, Florence, East Missoula, Twin Creeks, Clinton and Turah. A severe thunderstorm watch remains in effect until 900 PM MDT for northwestern and west central Montana. LAT...LON 4643 11388 4648 11413 4720 11389 4712 11351 TIME...MOT...LOC 2011Z 196DEG 45KT 4653 11398
Special weather statement, Jun 9, 2:19 PM MDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Missoula MT 219 PM MDT SAT JUN 9 2018 MTZ002>006-043-092100- Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT- West Glacier Region MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 219 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA...EASTERN LAKE...CENTRAL FLATHEAD AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 300 PM MDT... At 219 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles south of Ronan to near Stevensville. Movement was north at 40 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Missoula, Ravalli, Lolo, Ronan, Stevensville, St. Ignatius, Wye, Florence, Swan Lake, Evaro, Bonner-West Riverside, Arlee, East Missoula, Pablo, Allentown, Kicking Horse, Condon, Fort Connah, Turah and Salmon Prairie. A severe thunderstorm watch remains in effect until 900 PM MDT for northwestern and west central Montana. LAT...LON 4824 11378 4696 11365 4645 11415 4749 11416 TIME...MOT...LOC 2019Z 195DEG 36KT 4743 11416 4653 11416
Special weather statement, Jun 9, 2:51 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
251 PM MDT SAT JUN 9 2018
MTZ006-007-092130-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
251 PM MDT SAT JUN 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEER LODGE...EAST
CENTRAL RAVALLI...SOUTHEASTERN GRANITE AND SOUTHERN POWELL COUNTIES
UNTIL 330 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Wisdom, or 35 miles southeast of Hamilton, moving
northeast at 55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Philipsburg, Maxville, Porters Corner, Princeton and Georgetown.
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4590 11347 4594 11351 4591 11354 4588 11353
4587 11354 4587 11358 4584 11362 4584 11370
4582 11374 4586 11382 4655 11326 4640 11293
TIME...MOT...LOC 2051Z 212DEG 50KT 4587 11366Special weather statement, Jun 9, 3:06 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Missoula MT 306 PM MDT SAT JUN 9 2018 MTZ006-007-043-092130- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 306 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL RAVALLI AND WESTERN GRANITE COUNTIES UNTIL 330 PM MDT... At 306 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles west of Philipsburg, or 21 miles east of Hamilton, moving northeast at 50 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Skalkaho Pass. A severe thunderstorm watch remains in effect until 900 PM MDT for west central Montana. LAT...LON 4612 11363 4619 11387 4671 11359 4659 11324 TIME...MOT...LOC 2106Z 205DEG 45KT 4623 11371
Special weather statement, Jun 9, 3:17 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Missoula MT 317 PM MDT SAT JUN 9 2018 MTZ006-007-043-092130- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- Potomac/Seeley Lake Region MT- 317 PM MDT SAT JUN 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA... NORTHEASTERN GRANITE AND SOUTHWESTERN POWELL COUNTIES UNTIL 330 PM MDT... At 317 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 21 miles west of Drummond to near Philipsburg. Movement was northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Drummond, Philipsburg, Garnet, Nimrod, Maxville, Jens, New Chicago, Bearmouth, Clearwater, Hall and Greenough. A severe thunderstorm watch remains in effect until 900 PM MDT for west central Montana. LAT...LON 4704 11337 4660 11298 4632 11330 4664 11359 TIME...MOT...LOC 2117Z 207DEG 34KT 4655 11356 4635 11338
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 11:54 AM MDT | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more | 48 hr |
| Jun 9, 1:20 PM MDT | Special Weather Statement | MSO | Powell | 40 min |
| Jun 9, 1:43 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Jun 9, 2:02 PM MDT | Special Weather Statement | MSO | Powell | 43 min |
| Jun 9, 2:11 PM MDT | Special Weather Statement | MSO | Missoula | 49 min |
| Jun 9, 2:19 PM MDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jun 9, 2:51 PM MDT | Special Weather Statement | MSO | Deer Lodge | 39 min |
| Jun 9, 3:06 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Jun 9, 3:17 PM MDT | Special Weather Statement | MSO | Powell | 13 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.